What Are the Side Effects of Water Pills?

Diuretics may cause people to urinate frequently.
A sore throat can be a serious side effect of water pills.
Water pills have been used to help individuals lose weight.
Lowered blood pressure is a possible side effect of water pills.
Severe cases of dehydration may require treatment through an IV line.
Article Details
  • Written By: Melanie Smeltzer
  • Edited By: Daniel Lindley
  • Last Modified Date: 04 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Water pills are drugs that are frequently used to treat edema, liver and kidney issues, high blood pressure, and other heart-related problems, but are also sometimes used to reduce water weight. Although these medications can be effective at treating a number of conditions, they may also result in some undesirable reactions. Some of the side effects of water pills can include frequent urination or dehydration, stomach or digestive complaints, and flu-like symptoms.

Since this type of medication is used to flush excess salt and water from the system, some of the side effects of water pills may be the result of a deficiency in certain minerals like sodium or potassium. The symptoms of a sodium deficiency may include muscle cramps, fatigue and disorientation, nausea, and headaches. Over time, this deficiency may also cause seizures, a decrease in muscle functioning, and neurological complications. Potassium deficiencies can result in diarrhea or vomiting, depression, nervousness or irritability, edema, or salt retention. Sometimes people may experience an increase of heart-related problems such as an irregular heartbeat, lowered blood pressure, or, in rare cases, cardiac arrest.

Ad

Although there are some side effects of water pills that may be relatively harmless or easily treated with a secondary medication or supplement, others may require medical intervention. For instance, a doctor should be contacted right away if the patient experiences flu-like symptoms such as a sore throat, cough, or fever, or if the patient notices a skin rash, ringing in the ears, unusual bleeding, or bruising of the skin. Some side effects may be resolved over time, but a doctor should be contacted if they become persistent or severe. These symptoms can include an increase of perspiration, extreme fatigue or weakness, blurred vision, or confusion.

Urinary and hydration-related side effects of water pills are common and usually resolve on their own, but may also require medical attention if they become severe. One of these issues includes frequent urination, which usually passes within a few hours of taking these medications. Dehydration, on the other hand, often requires a visit to a doctor or emergency room. The symptoms of dehydration can include excessive thirst or dry mouth, a marked decrease in urination or dark-colored urine, constipation, or dizziness. Although milder cases of dehydration may be taken care of at home with drinks containing electrolytes and carbohydrates or juice, more severe cases may require fluid replacement through an intravenous (IV) line.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon302640
Post 4

I just started a water pill. I have to get used to the timing of it in relation to my day as it does indeed cause frequent urination. I got stuck in traffic and I could tell the pill was working as my bladder was so full. I just barely got to a ladies restroom at a gas station without peeing myself. It makes you really appreciate a toilet and the much needed relief of letting yourself urinate.

burcinc
Post 3

@burcidi-- I took water pills for a really short time, for about two weeks because I had chronic kidney stone formation. My doctor said that this is the best way to dry them up. The first week that I used them, I was bloated, lightheaded and my pulse was slower than usual.

I think the pulse issue and the lightheadedness was potassium buildup. I did not really understand how water pills can cause depletion of minerals or buildup of them so quickly but apparently they do. Potassium buildup can cause changes in blood pressure which is possibly the reason why I was lightheaded when I was on it.

The second week, I was completely constipated and was using fiber supplements daily to regulate my digestion. My water pills' side effects were really intense. I don't think that this is the case for everyone though because my husband also used them for a while and he didn't have much side effects at all.

ddljohn
Post 2

@burcidi-- Yep, I had the same side effect when I was taking diuretic water pills. I lost some weight initially but then stopped losing and my stomach and intestines were very bloated.

It turns out I was not drinking enough water and was dehydrated. Since the water pills flush out water from the body, we need to drink a lot of water. I wasn't and so my body was trying to hold on to what it had which was causing the bloating.

As soon as I found out about this, I started drinking a lot more water and I also drank a lot of electrolyte water. My bloating went away in two days and I was okay after that.

So you need to drink more water. Also, if you're going to be taking water pills for a long time, make sure to get a blood draw and have your mineral levels checked so that there isn't a deficiency. I was borderline deficient in sodium once while I was on water pills but my doctor caught it on time and I was able to prevent it.

burcidi
Post 1

My doctor prescribed diuretic water pills for my high blood pressure last week. I've lost a few pounds since then, but for some reason my stomach is really bloated!

I have no idea how I could be flushing out water, losing weight and still getting bloated from these pills. I feel really uncomfortable and I can't even button my pants.

I've called my doctor but he's out of town and I don't want to stop taking them suddenly. I guess I'm going to stay bloated until I'm able to see my doctor and ask if he can change to another medication.

Has anyone else had this side effect with water pills though?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email